Water-Soluble Vitamins and Nutrients continued...
Water-soluble nutrients work best when you get them in the proper amounts. When you eat or take more than your body needs, the body adapts by absorbing just what it needs, and then it usually excretes the excess in your urine -- but not always. A study in the August 2010 Journal of Nutrition Science and Vitaminology found that urinary excretion of certain vitamins and other nutrients was reduced when study participants fasted.
The field of nutrition is ever-changing, and experts used to think that taking excess amounts of a water-soluble nutrient was harmless because the excesses would just be eliminated in urine. Today, we know that’s not the case, and that some water-soluble vitamins and nutrients are handled differently by the body than others.
Just because most water-soluble vitamins are not stored by the body, you can’t assume that it is safe or effective to take more than the safe upper limit. In addition, you need to account for the vitamins and nutrients you get from the food you eat, says Ruth Frechman, MS, RD, a spokesperson for the American Dietetic Association.
"Certain water-soluble vitamins in excess can cause problems, such as too much vitamin B6 can cause nerve problems, too much niacin can cause flushing, and excess vitamin C can cause kidney stones," Frechman observes. Excess folic acid may also mask a vitamin B12 deficiency, which is more common in people over age 50.
Vitamins A, D, E, and K are the fat-soluble vitamins. Unlike water-soluble vitamins, these vitamins dissolve in fat and are stored in body tissues. Because they are stored, over time they can accumulate to dangerous levels and can lead to a condition called hypervitaminosis, meaning excess amounts of a vitamin in the body, if more than the recommended amount is taken.
"Too much vitamin A, D, or K can lead to increased levels that are unhealthy and can cause health consequences," says Frechman. She adds that too much vitamin A can lead to birth defects, and too high levels of vitamin E may increase the risk of hemorrhaging. Excess vitamin K can lessen or reverse the effect of blood thinner medicines and prevent normal blood clotting.